Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 31, 2016, 11:24 AM CDT for New Madrid County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2016, 11:24 AM CDT (16:24 UTC)
- Expired
- Mar 31, 2016, 11:49 AM CDT
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 10:58 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 4.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
643
WUUS53 KPAH 311624
SVRPAH
MOC143-311700-
/O.NEW.KPAH.SV.W.0005.160331T1624Z-160331T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL NOON CDT
* AT 1123 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GIDEON...OR
11 MILES SOUTHEAST OF CAMPBELL...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORTAGEVILLE...LILBOURN...GIDEON...TALLAPOOSA AND NORTH LILBOURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3639 8997 3645 8996 3649 8996 3663 8959
3640 8965 3640 8968 3642 8970 3643 8974
3641 8975 3639 8975
TIME...MOT...LOC 1623Z 245DEG 48KT 3641 8990
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
588
WWUS53 KPAH 311649
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CDT THU MAR 31 2016
MOC143-311658-
/O.CAN.KPAH.SV.W.0005.000000T0000Z-160331T1700Z/
NEW MADRID MO-
1149 AM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEW MADRID COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN MISSOURI.
LAT...LON 3639 8997 3645 8996 3649 8996 3663 8959
3640 8965 3640 8968 3642 8970 3643 8974
3641 8975 3639 8975
TIME...MOT...LOC 1647Z 245DEG 48KT 3656 8951
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:37 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Mar 31, 6:37 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Paducah KY 637 AM CDT THU MAR 31 2016 .UPDATE... Issued at 637 AM CDT Thu Mar 31 2016 The AVIATION section has been updated for the 12Z TAF issuance. && .SHORT TERM...(Today through Saturday) Issued at 318 AM CDT Thu Mar 31 2016 Latest radar trends indicate what appears to be an MCV moving northeast into the Purchase Area of west Kentucky as of 0730Z. The steadier rains have been weakening over the last few hours, but some scattered heavier showers have been developing on the west and southwest side of this feature. Meanwhile, another thin band of convection has been weakening as it moves into the STL metro and to the east of I-44 through Missouri. Figure that the larger area of rain will be pushing east more rapidly through the remainder of the night, as the MCV progress northeast and the more intense convection over east Arkansas shifts farther to the east into Mississippi. Not sure how solid or intense the Missouri band will be as it moves into our region in the next couple of hours, but tried to tweak out the hourly trends with the categorical PoPs shifting east through west Kentucky and a band of likely PoPs moving back into the far west/northwest. Given the Missouri band and plenty of convection to its west and northwest at this time, the prospects for significant insolation and surface-based destabilization across our region today are not looking very good. There has been a nice signal in some of the short range guidance for an area of thunderstorms to develop over the immediate backside of the morning convection...generally over the Purchase Area around 18Z. This area spreads northeast through west Kentucky through 21Z, and then scattered convection moves into the northwest near or just ahead of the cold front. Severe storms will be possible with the early to mid afternoon activity over west Kentucky and with the late afternoon and early evening activity near the cold front. Inflow level wind shear would be sufficient to support supercells. The best deeper layer shear will arrive later in the afternoon and into the evening. If the early Kentucky show does not happen that would be the most bullish sign for severe thunderstorms, most likely in the form of a broken line of supercells moving southeast through the region in the 21Z-03Z timeframe. A NAM sounding near KMVN at 21Z has over 2000J/kg of SBCAPE and plenty of shear to support supercells, with increasing shear in the mid and upper-levels. The later show would have the strongest deep-layer shear. All modes of severe will be possible, but would emphasize large hail given the instability generated in the NAM. Given the uncertainties with destabilization across the region...cannot argue with SPC reducing the Enhanced Risk area with the original Day 1 outlook for our region. Another issue is heavy rainfall. Steady moderate to occasionally heavy rains have resulted in 2-3" rainfall totals over a 6-12 hour period from Butler and Green counties in southeast Missouri eastward through the Purchase Area and to the south of the Ridge in southern Illinois. With the lack of major convective rain rates and a general weakening trend over the last few hours. Figure that most areas should be able to handle this rainfall. We will continue to monitor, but the uncertainties in the convective evolution this afternoon and evening keep confidence too low for issuing a Flash Flood Watch at this time. However, if a more solid area of thunderstorms develops, mainly if the early afternoon west Kentucky scenario pans out, flash flooding will be a risk. Once the convection exits the area late this evening, it should be dry for Friday through Saturday. The main concern both days will be gusty winds, with the strongest winds expected along I-64 from the west on Saturday. Some gusts up to 40 mph will be possible. We will have to monitor for a potential Wind Advisory if the guidance trends any stronger with these winds. Temperatures will trend steadily down into the weekend, with highs only straddling 60 degrees along with the strong winds on Saturday. .LONG TERM...(Saturday Night through Wednesday) Issued at 318 AM CDT Thu Mar 31 2016 Overall pattern across the central and eastern states will be dominated by a persistent northwest flow during the long term period. A series of rather strong 500 mb shortwave troughs will rotate southeast around a cold cyclonic vortex over the southern Hudson Bay region. This series of shortwaves will be accompanied by little in the way of moisture, so pops will be only in the slight chance to low chance category with each cold front. The primary concern is the potential for frost in the wake of each front. As far as the daily specifics, high pressure will move eastward over our region late Saturday night/early Sunday. The setup will be good for radiational cooling, and the odds of frost look rather high. A short-lived recovery in temps and dew points is expected Sunday through Monday on the back side of the high. There is a small chance of showers late Monday as the next shortwave and associated cold front move across the region. Depending on the timing and track of the surface high, frost is possible late Monday night. Highs Tuesday will be mainly in the 50s despite early April sunshine. Another short-lived recovery in temps and dew points is expected Tuesday night into Wednesday ahead of the next frontal system. A small chance of showers will arrive on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 637 AM CDT Thu Mar 31 2016 Widespread MVFR ceilings will gradually lift to VFR levels by midday, as scattered showers dissipate/push east of the region. Cannot rule out a brief IFR or lower visibility in a stronger shower or rogue thunderstorm in the next couple of hours. There is a pretty strong signal for TS development near KPAH around 18Z. This activity would push northeast possibly effecting KOWB by late afternoon. Otherwise, thunderstorm development could focus on or just ahead of the cold front, and impact the TAF sites from 22Z- 02Z. Severe storms will be possible with large hail and damaging winds possible. Strong south to southwest winds this afternoon will gust 20-30kts through the day, and then diminish as they shift to west northwest behind the cold front. VFR conditions are expected behind the front. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DRS LONG TERM...MY AVIATION...DRS
Hazardous weather outlook, Mar 31, 4:00 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 400 AM CDT THU MAR 31 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 400 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE REGION THIS AFTERNOON AND INTO THE EVENING. SEVERE THUNDERSTORMS...POTENTIALLY IN THE FORM OF SUPERCELLS...WILL BE A POSSIBILITY. LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES WOULD BE POSSIBLE. INSTABILITY WILL BE THE LIMITING FACTOR TODAY...AS SURFACE HEATING IS LOOKING LESS ROBUST THAN THOUGHT YESTERDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...WHERE OVER 2 INCHES OF RAIN FELL IN MANY LOCATIONS WEDNESDAY THROUGH EARLY THIS MORNING. FLOODING ISSUES MAY DEVELOP WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PATCHY FROST MAY DEVELOP LATE SATURDAY NIGHT WITH LOW TEMPERATURES FORECAST IN THE MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTERS THROUGHOUT THE REGION SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. DRS
In the hours before
Local storm report, Mar 31, 7:40 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN POPLAR BLUFF 36.76N 90.41W
03/31/2016 M3.07 INCH BUTLER MO ASOS
24 HOUR STORM TOTAL SO FAR
0700 AM HEAVY RAIN 7 WNW POPLAR BLUFF 36.80N 90.52W
03/31/2016 M2.48 INCH BUTLER MO TRAINED SPOTTER
STORM TOTAL THUS FAR
&&
SPLocal storm report, Mar 31, 7:46 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN FISK 36.78N 90.21W
03/31/2016 M3.10 INCH STODDARD MO CO-OP OBSERVER
24 HOUR RAINFALL TOTAL MEASURED AT ST FRANCIS RIVER
0700 AM HEAVY RAIN SIKESTON 36.88N 89.58W
03/31/2016 M2.74 INCH SCOTT MO CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN HICKORY 36.82N 88.65W
03/31/2016 M2.60 INCH GRAVES KY CO-OP OBSERVER
24 HOUR TOTAL MEASURED AT STATE POLICE POST 1
0700 AM HEAVY RAIN 2 W PADUCAH 37.07N 88.67W
03/31/2016 M2.33 INCH MCCRACKEN KY ASOS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN CAIRO 37.00N 89.18W
03/31/2016 M2.17 INCH ALEXANDER IL AWOS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN CAPE GIRARDEAU 37.31N 89.55W
03/31/2016 M2.09 INCH CAPE GIRARDEAU MO ASOS
24 HOUR RAINFALL TOTAL
&&
SPLocal storm report, Mar 31, 8:30 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BERNIE 36.67N 89.97W
03/31/2016 M3.55 INCH STODDARD MO TRAINED SPOTTER
STORM TOTAL SO FAR
&&
SPLocal storm report, Mar 31, 10:05 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
03/31/2016 M2.47 INCH SCOTT MO TRAINED SPOTTER
24 HOUR RAINFALL TOTAL
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:56 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.